Minnesota, 2008

Hail in Minnesota, July 10, 2008

July 10, 2008 · NWS ABR · 2 events in 1 county or zone

A severe thunderstorm that developed along a warm front brought large hail to Traverse County in west central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A severe thunderstorm that developed along a warm front brought large hail to Traverse County in west central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 10, 3:13 AM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 10, 3:13 AM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
413 AM CDT THU JUL 10 2008

.SHORT TERM...TODAY THROUGH SATURDAY

CHALLENGES IN THE NEAR TERM DEALS WITH PCPN CHANCES TODAY...ALONG
WITH TEMPERATURES ON FRIDAY AND SATURDAY.

CURRENTLY HAVE THUNDERSTORM ACTIVITY OVER CENTRAL AND EASTERN
ND...WITH ADDITIONAL ACTIVITY CROSSING INTO NEBRASKA. THE STORMS
IN NEBRASKA ARE MAINLY LLJ INDUCED. THE STORM ENVIRONMENT IN ND IS
CAUSED BY A SLOW MOVING WARM FRONT THAT IS EXPECTED TO TRACK NE
THIS MORNING.

WAA IS UNDERWAY WITH MOISTURE MOVING INTO THE REGION. A
POCKET OF +60 DEW POINTS ALONG AND SOUTH OF I90 ARE LIFTING NORTH.
IT SHOULD BE A HOT AND HUMID DAY ACROSS MUCH OF THE AREA
TODAY...WITH GUIDANCE SHOWING HIGH AROUND 100 DEGREE IN WESTERN
SD. H850 THETA-E RIDGE BUILDS IN THIS AFTERNOON...AHEAD OF A WEAK
UPPER LEVEL DISTURBANCE. FOLLOWED THE NAM-12 WITH THE HANDLING OF
THIS S/W...AS IT TRACKS ALONG THE ND/SD BORDER LATER THIS
AFTERNOON. EXPECT ANY SEVERE WX ACTIVITY TO REMAIN JUST NORTH OF
THE CWA WHERE THE WEAKER CAP WILL BE.

ON FRIDAY...THERE IS SOME DISAGREEMENT AMONG MODELS WITH THE
PASSAGE OF A STRONG COLD FRONT. THE NAM IS ABOUT THREE HOURS
FASTER...ALLOWING FOR COOLER HIGHS. MAV GUIDANCE HOWEVER...WOULD
SUGGEST WARMER HIGHS...ESPECIALLY IN THE EAST. FOR NOW JUST MADE
MINOR ADJUSTMENTS TO THE GRIDS DURING THIS TIME PERIOD. IT APPEARS THIS
STRONG COLD FRONT WILL PASS THROUGH THE CWA DRY WITH H7 TEMPS +12
TO +15C. FOR CONSISTENCY SAKE...HAVE LIFT IN THE POP IN THE EAST
ON FRIDAY EVENING. CAA ON SATURDAY WILL LEAD TO UNSEASONABLE COOL
TEMPERATURES.

.LONG TERM...SATURDAY EVENING THROUGH MONDAY NIGHT

MODELS HAVE SOME RATHER SUBTLE DIFFERENCES THIS PERIOD. HOWEVER
THERE IS PRETTY GOOD AGREEMENT ON THE BIG PICTURE. THE PERIOD
OPENS WITH THE OLD H5 UPPER LEVEL LOW NORTH OF THE GREAT LAKES.
THIS WILL LEAVE THIS AREA IN NORTHWEST FLOW ALOFT AND ALLOW A
SURFACE HIGH PRESSURE AREA TO BUILD IN FROM THE WEST. THIS WILL BE
A RATHER SLOW PERIOD IN THE WEATHER WITH LITTLE HAPPENING UNDER AN
APPROACHING RIDGE ALOFT. TOWARD THE END OF THIS PERIOD ANOTHER
PACIFIC LOW MAKES LANDFALL AND PUSHES A LOW PRESSURE SYSTEM ACROSS
SOUTHERN CANADA. THIS SYSTEM MAY BRING PRECIPITATION TO THE AREA
AFTER THE END OF THIS PERIOD. THE GFS IS ADVERTISING A SHARP WAVE
TRAVELING THROUGH THE RIDGE OVER THIS AREA. IT APPEARS TO BE A
FEED BACK ISSUE WITH THE MODEL AND IS NOT SHARED WITH THE ECMWF SO
DECIDED TO IGNORE IT AT THIS TIME. TEMPERATURES WERE WELL HANDLED
IN THE GOING GRIDS SO NO SUBSTANTIVE CHANGES WERE MADE.

&&

.AVIATION...
CONDITIONS ACROSS THE AREA ARE GOOD VFR EXCEPT NEAR CONVECTION THAT
IS CURRENTLY ALONG THE NORTH DAKOTA BORDER AND EAST OF ABERDEEN
AND ALSO IN SOUTH CENTRAL SOUTH DAKOTA. NEAR THE THUNDERSTORMS
CONDITIONS ARE LIKELY IFR DUE TO HEAVY RAIN LIMITING VISIBILITY
AND LOW CEILINGS OR OBSCURED CEILINGS. THIS CONVECTION WILL END
SHORTLY AFTER SUN RISE. THE REST OF THE MORNING AND EARLY
AFTERNOON WILL BE GOOD VFR WITH SHOWERS AND THUNDERSTORMS
DEVELOPING AGAIN THIS AFTERNOON LATE.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...KEEFE
AVIATION...KEEFE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 10, 3:56 AM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
456 AM CDT THU JUL 10 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
456 AM CDT THU JUL 10 2008 /356 AM MDT THU JUL 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY ACROSS MOST OF THE
AREA WITH THE EXCEPTION TO JONES AND LYMAN COUNTY. A SLOW MOVING
FRONT THIS MORNING IS PROVIDING FOCUS SHOWERS AND THUNDERSTORMS
ACROSS THE NORTHEASTERN PORTION OF SOUTH DAKOTA. DO NOT EXPECT
THESE TO BECOME SEVERE THIS MORNING...HOWEVER SMALL HAIL AND GUSTY
WINDS MAYBE POSSIBLE. LATER THIS AFTERNOON...A SHORT WAVE WILL
RIDE ALONG THE NORTH DAKOTA...SOUTH DAKOTA BORDER AND WILL
PROVIDE FOR AN ADDITIONAL ROUND OF SHOWERS AND THUNDERSTORMS. SOME
OF THESE MAY BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG STORMS WILL BE POSSIBLE ACROSS THE EASTERN FORECAST
AREA WITH THE GREATEST THREAT BEING CONFINED TO MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON FOR LOCATION
NORTH OF HIGHWAY 14.

SD

In the hours before

Local storm report, Jul 10, 6:00 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
700 AM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HAIL             S BRENTFORD             45.16N 98.32W
07/10/2008  E0.75 INCH       SPINK              SD   PUBLIC

&&

ATG

The radar

The Aberdeen radar (KABR), 163 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Traverse

When
July 10, 7:00 AM CST
Where
Traverse County, 6.75 mi W of Tintah
Measured
0.88 in hail
Reported by
Public
Coordinates
46.010, -96.470

Hail, Traverse

When
July 10, 7:20 AM CST
Where
Traverse County, 2.28 mi NNW of Charlesville
Measured
0.75 in hail
Reported by
Public
Coordinates
45.980, -96.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125105, 125106.